To our knowledge, no prior research has evaluated the association between pharmaceutical industry funding and basic science research results. When erythropoiesis-stimulating agents (ESAs) were licensed to treat chemotherapy-associated anemia, basic science concerns related to potential cancer stimulation were raised. We evaluated associations between pharmaceutical industry support and reported findings evaluating ESA effects on cancer cells.
Articles identified in MEDLINE and EMBASE databases (1988-2008) investigating basic science findings related to ESA administration in the solid tumor setting were reviewed. Outcomes included information on erythropoietin receptors (EpoRs), Epo-induced signaling events, cellular function, and qualitative conclusions. Information on study funding (academic investigators with no reported funding from ESA manufacturers [64 studies], academic investigators with grant funding from ESA manufacturers [7 studies], and investigators employed by the ESA manufacturers [3 studies]) was evaluated. Some studies did not include information on each outcome.
Investigators without funding from ESA manufacturers were more likely than academic investigators with such funding or investigators employed by ESA manufacturers to identify EpoRs on solid tumor cells (100%, 60%, and 67%, respectively; P = .009), Epo-induced signaling events (94%, 0%, and 0%, respectively; P = .001), or changes in cellular function (57%, 0%, and 0%, respectively; P = .007) and to conclude that ESAs had potentially harmful effects on cancer cells (57%, 0%, and 0%, respectively; P = .008).
Researchers who do not have pharmaceutical industry support are more likely than those with pharmaceutical support to identify detrimental in vitro effects of ESAs. The potential for conflicts of interest to affect basic science research should be considered.
Bennett CL, Lai SY, Henke M, Barnato SE, Armitage JO, Sartor O. Association Between Pharmaceutical Support and Basic Science Research on Erythropoiesis-Stimulating Agents. Arch Intern Med. 2010;170(16):1490–1498. doi:10.1001/archinternmed.2010.309